Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2003, 3:31 PM EDT for Orangeburg County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 3:31 PM EDT (19:31 UTC)
- Expired
- Jul 10, 2003, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3503 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 101931
SVRCAE
SCC075-102015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU JUL 10 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 415 PM EDT.
* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR NORWAY MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ORANGEBURG.
BRANCHVILLE.
BOWMAN.
LAT...LON 3347 8107 3333 8098 3321 8077 3334 8052
3358 8076
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:10 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 10, 3:10 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 310 PM EDT THU JUL 10 2003 LINE OF TSTMS MOVG THRU CNTRL SC ATTM ALG OUTFLO BNDRY. MORE STORMS DVLPG IN NRN GA WTH WK S/W AND WL MOV INTO AREA LTR TNGT. MODELS CONT TO SHW WK FNT TO MOV INTO AREA FRI. FRNT WL LKLY WKEN AND BCM STNRY ACRS AREA FRI NIGHT AND SAT. UPR TROF CONTS OVR ERN US THRU FCST PD. ATTM TS CLAUDETTE PROGD TO STAY WEST OF AREA. WTH SW FLO ALOFT AND RESIDUAL MSTR WL KP CHC OF MNLY AFTN AND EVE SHWRS AND TSTMS THRU NEXT THU. TA FCSTID = 14 CAE 75 93 70 92 / 50 40 40 20 AGS 75 94 69 92 / 50 40 40 20 SSC 75 94 69 91 / 40 40 40 20 OGB 75 94 72 91 / 40 40 40 20 .CAE... GA...NONE. SC...NONE.
Hazardous weather outlook, Jul 10, 5:22 AM EDT, 10 hours 9 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 522 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... COLD FRONT WILL APPROACH THE AREA ON FRIDAY. SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE FRONT. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JDB
In the hours before
Special weather statement, Jul 10, 12:08 PM EDT, 3 hours 23 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-101908- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1208 PM EDT THU JUL 10 2003 A SEVERE THUNDERSTORM WATCH IS IN EFFECT. A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO LINCOLN AND MCCORMICK COUNTIES BY 1 PM. THESE STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. ELSEWHERE... ISOLATED THUNDERSTORMS WILL TO DEVELOP AHEAD OF THE LINE OF STORMS AND MOVE NORTHEAST AT 30 MPH. THE STORMS WILL CONTINUE TO SPREAD EASTWARD THROUGH THE AFTERNOON.
Special weather statement, Jul 10, 12:51 PM EDT, 2 hours 40 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-101951- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1251 PM EDT THU JUL 10 2003 ...A SEVERE THUNDERSTORM WATCH IN EFFECT... A LINE OF STRONG THUNDERSTORMS WILL MOVE IN TO WESTERN MCCORMICK AND LINCOLN COUNTIES DURING THE NEXT HOUR. BY 2 PM THE STORMS WILL BE NEAR A LINE FROM NEWBERRY...SALUDA...EDGEFIELD AND AUGUSTA. THE STORMS WILL CONTINUE TO SPREAD EASTWARD THROUGH 4 PM. THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 6 PM TONIGHT. A WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY AND PRODUCE DAMAGING WINDS AND LARGE HAIL. PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS OBSERVED OR A WARNING IS ISSUED.
Special weather statement, Jul 10, 1:46 PM EDT, 1 hour 45 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-102046- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 146 PM EDT THU JUL 10 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 6 PM... STRONG THUNDERSTORMS WILL BE NEAR A LINE FROM NEWBERRY... SALUDA ...EDGEFIELD AND AUGUSTA BY 230 PM. THE STORMS WILL CONTINUE TO SPREAD EASTWARD AND BE NEAR A WINNSBORO...LEXINGTON...NEW ELLINGTON AND WAYNESBORO LINE BETWEEN 330 AND 430 PM.. THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 6 PM TONIGHT. A WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY AND PRODUCE DAMAGING WINDS AND LARGE HAIL. PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS OBSERVED OR A WARNING IS ISSUED. CDL
Local storm report, Jul 10, 3:03 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
303 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
250 PM LEXINGTON SC WIND DAMAGE
07/10/03 LEXINGTON 3 FT DIAMETER TREE DOWN
ON HOUSE ALONG GIBSON
ROAD
MOORELocal storm report, Jul 10, 3:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
330 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
302 PM LEXINGTON SC WIND DAMAGE
07/10/03 LEXINGTON HWY 378 & HOPE FERRY
ROAD...TREE DOWN OVER HWY
302 PM POMARIA SC WIND DAMAGE
07/10/03 NEWBERRY TREES & POWER LINES
DOWN...REPORTED BY
SKYWARN SPOTTER
204 PM EDGEFIELD SC WIND DAMAGE
07/10/03 EDGEFIELD 2 FT DIAMETER TREE
DOWN...WIND GUST MEASURED
TO 51 MPH...FROM SKYWARN
SPOTTER
323 PM 5 E COLUMBIA SC WIND DAMAGE
07/10/03 RICHLAND POWER LINES BLOWN DOWN
CAUSING GROUND FIRE...HWY
378 W OF LOWER RICHLAND
HIGH SCHOOL...FROM
SKYWARN SPOTTER
MOOREThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:49 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 41 min |
| Jul 10, 3:09 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 36 min |
| Jul 10, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 27 min |
| Jul 10, 3:37 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 23 min |
| Jul 10, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.